A new model of coalition formation
Agnieszka Rusinowska,
Harrie de Swart () and
Jan-Willem van der Rijt ()
Social Choice and Welfare, 2005, vol. 24, issue 1, 129-154
Abstract:
In this paper, a new model of multidimensional coalition formation in politics is presented. The model provides an opportunity to analyze a number of different kinds of issues at the same time. A policy space consists of a finite number of independent sub-spaces (policy spaces on certain issues), which can be multidimensional. Any policy sub-space on a certain sub-issue can be either a Euclidean space or (in principle) any other type of set. So, it is possible to include issues which cannot be represented by a Euclidean space or a fixed sum. A government is defined as a pair consisting of a majority coalition and a policy supported by this coalition. The majority coalition may be not minimal winning. Each party is allowed to give one qualification to a policy on a certain issue and to a majority coalition: desirable of a certain degree, acceptable, or unacceptable. By representing party preferences the way we do, we can include both rent-seeking and idealistic motivations in one consistent model. We define the value of a policy/coalition/government to a party, and the notions of a feasible and stable policy/coalition/government. The model uses party preferences in order to predict government policy. Necessary and sufficient conditions for the existence and uniqueness of a stable government are investigated. Moreover, some alternative definitions of a ‘stable’ government are introduced, and relations between these definitions and the chosen definition of a stable government are established. Copyright Springer-Verlag 2005
Date: 2005
References: Add references at CitEc
Citations: View citations in EconPapers (29)
Downloads: (external link)
http://hdl.handle.net/10.1007/s00355-003-0295-x (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:spr:sochwe:v:24:y:2005:i:1:p:129-154
Ordering information: This journal article can be ordered from
http://www.springer. ... c+theory/journal/355
DOI: 10.1007/s00355-003-0295-x
Access Statistics for this article
Social Choice and Welfare is currently edited by Bhaskar Dutta, Marc Fleurbaey, Elizabeth Maggie Penn and Clemens Puppe
More articles in Social Choice and Welfare from Springer, The Society for Social Choice and Welfare Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().